Montana, 2010

Blizzard and Winter Storm in Montana, January 22 to 25, 2010

January 22 to 25, 2010 · NWS BYZ · 13 events in 11 counties and zones

A major winter storm developed over the Central Rockies. As the storm slowly moved northeast into the Northern High Plains, it brought heavy snow to Southern Montana.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A major winter storm developed over the Central Rockies. As the storm slowly moved northeast into the Northern High Plains, it brought heavy snow to Southern Montana. In addition, strong northwest winds and heavy snow resulted in blizzard conditions to portions of far Eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 22, 4:16 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 22, 4:16 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
416 AM MST FRI JAN 22 2010

.SHORT TERM...VALID FOR TDY AND SAT...

CORRECTED THE WATCH TIME FOR THE EAST. PUSHED THE START TIME BACK
TO START THIS EVENING AS THE MAIN THREAT WILL HOLD OFF UNTIL
TONIGHT THROUGH SUNDAY NIGHT.

NOT MUCH TO CHANGE IN GOING FORECAST PACKAGE. MAJOR WINTER STORM
STILL LOOKS ON TARGET FOR THE AREA. DEEP UPPER TROUGH WAS IN
PLACE OVER THE WESTERN UNITED STATES. STRONG ENERGY WAS BEING
PUSHED TOWARD MONTANA BY A POTENT JET MAX OVER NORTHERN ARIZONA.
INFRARED SATELLITE IMAGERY SHOWED IMPRESSIVE CLOUD TOP COOLING
OVER WYOMING AND IDAHO HEADED TOWARD THE AREA. STRONG QG FORCING
WILL ARRIVE TO THE SOUTH THIS MORNING AND SLIDE NORTH THROUGH THE
DAY. MAIN FOCUS FOR FORCING WILL BE CENTRAL AND WESTERN ZONES AS
THE EAST WILL BE UNDER SPLIT FORCING WITH A WAVE KICKING EAST
TOWARD THE DAKOTAS. BUMPED POPS OVER MOST OF THE AREA TODAY. THE
EAST HAS PATCHY DENSE FOG THIS MORNING AND THIS SHOULD MIX OUT
SOME AS THE AFOREMENTIONED WAVE LIFTS IN.

SNOW THEN WARPS NORTH AND SWINGS BACK INTO THE WESTERN AND
CENTRAL ZONES TONIGHT ON STRONG ISENTROPIC LIFT. THE SURFACE LOW
PUSHES INTO THE DAKOTAS AND PULLS THE SURFACE WINDS TO THE
NORTHWEST. THIS MAY HAVE A DOWNSLOPE TENDENCY FOR MOST OF CENTRAL
ZONES WITH THE EXCEPTION OF SOUTHERN BIG HORN COUNTY. THIS WILL
NEED TO BE WATCHED. THE MODELS HAVE BEEN GRADUALLY TRENDING NORTH
WITH THE UPPER LOW PLACEMENT OVER THE LAST COUPLE OF RUNS AND
PUSH THE STRONGEST FORCING NORTH. THIS WOULD PUT SOUTHERN MONTANA
IN LIGHTER SNOW TONIGHT...SO WILL HAVE TO WATCH THIS CLOSELY.

THE UPPER LOW THEN DROPS TOWARD WESTERN SOUTH DAKOTA SATURDAY AND
SATURDAY NIGHT. THIS WILL SEND STRONG ISENTROPIC LIFT ACROSS MOST
OF THE AREA. SURFACE WINDS WILL START TO KICK UP AS THE LOW
DEEPENS OVER THE DAKOTAS. THE EAST WILL START TO ACCUMULATE
SIGNIFICANT SNOW SATURDAY AFTERNOON THROUGH SUNDAY. THIS WILL BE
THE MAIN HAZARD TIME FOR THE EAST. WILL SEE AN INCH OR TWO TODAY
AND TONIGHT BUT THE NEAR BLIZZARD CONDITIONS WITH HEAVY SNOW AND
WILL SHOULD HOLD OFF UNTIL SATURDAY. WILL THEREFORE...KEEP THE
WATCH IN PLACE AND LET THE DAY CREW MANAGE THE LAST MINUTE
DETAILS ON SNOW AMOUNTS. WILL LIKELY SEE WHITEOUT CONDITIONS OVER
THE EAST SATURDAY NIGHT AND SUNDAY AS THE UPPER LOW WARPS INTO
THE CENTRAL PLAINS. HUMPHREY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

OVERALL THE EXTENDED PERIOD...BEGINNING SUNDAY...APPEARS IN VERY
GOOD SHAPE. MADE VERY MINOR TWEAKS TO THE GOING FORECAST AND
MAINTAINED GOING TRENDS.

THE STRONG WINTER STORM SYSTEM WILL CONTINUE TO TO IMPACT EASTERN
ZONES WITH WRAP AROUND SNOW ON SUNDAY. DID RAISE POPS IN THE EAST
AS CONTINUES TO BE VERY CONSISTENT. WRAP AROUND PRECIPITATION
BEGINS TO TAPER OFF BY MONDAY MORNING AS THE SYSTEM PROCEEDS
EASTWARD...BUT DID KEEP LINGERING POPS IN PLACE.

AN UPPER-LEVEL RIDGE BUILDS OVER THE WEST EARLY NEXT WEEK...BUT
CONTINUES TO BE FLATTENED BY A DEEPENING UPPER-LEVEL LOW OVER
HUDSON BAY. A SECOND UPPER- LEVEL LOW CUTS THROUGH THE SOMEWHAT
SUPPRESSED RIDGE AS IT APPROACHES SOUTHERN CA ON TUESDAY. THE
ASSOCIATED TROF EXTENDING THROUGH THE FORECAST AREA WILL BRING
ANOTHER CHANCE FOR SLIGHT POPS ACROSS THE WESTERN AND SOUTHERN
ZONES THROUGH WEDNESDAY. THIS WILL BE THE LAST CHANCE FOR POPS ACROSS THE
AREA...WITH THE EXCEPTION A SLIGHT CHANCE IN THE HIGH
TERRAIN...AS THE UPPER LEVEL RIDGE IS ABLE BUILD BACK INTO THE
REGION.

COLD AIR ADVECTION AT LOW LEVELS WILL PERSIST ACROSS THE
AREA...BUT ESPECIALLY OVER EASTERN ZONES THROUGH NEXT WEEK.
CONTINUES COOL TREND THROUGH THE PERIOD...WITH GOING NUMBER
LOOKING IN THE BALLPARK FOR THE MOST PART. DID LOWER OVERNIGHT
TEMPS SLIGHTLY...BUT RELATIVELY MINOR ADJUSTMENTS. GILSTAD

&&

.AVIATION...

MVFR TO VLIFR CONDITIONS IN FOG AND FREEZING FOG CONTINUE THIS
MORNING E OF KBIL. INCREASING CHANCES FOR SNOW TODAY...BEGINNING
IN THE SOUTHWEST MOUNTAINS...AS THE UPPER LEVEL PACIFIC STORM
SYSTEM PUSHES INTO THE REGION...WILL RESULT IN DETERIORATING
CONDITIONS FROM SOUTHWEST TO NORTHEAST. INITIALLY VFR FLIGHT
CONDITIONS WILL DROP TO MVFR/IFR LEVELS AS SNOWFALL INCREASES...WITH
LOCALLY LOWER CONDITIONS POSSIBLE THROUGH THE DAY TODAY. MOUNTAIN
OBSCURATION WILL BECOME WIDESPREAD BY LATE THIS MORNING. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 031 022/028 020/027 012/024 012/025 010/024 011/025
    +/S ++/S    97/S    20/B    02/J    21/B    11/B
LVM 032 020/027 019/028 013/030 014/031 016/031 015/030
    +/S ++/S    83/S    21/B    12/J    21/B    11/B
HDN 033 022/029 018/026 005/026 008/026 002/024 007/025
    +/S ++/S    ++/S    31/B    01/B    21/B    11/B
MLS 032 021/029 019/025 008/018 006/018 901/015 002/018
    7/S 9+/S    ++/S    72/S    10/B    11/B    11/B
4BQ 037 021/029 017/024 011/025 008/026 003/023 005/025
    7/S 7+/S    ++/S    82/S    10/B    22/J    11/B
BHK 035 019/027 014/022 006/018 002/017 904/014 001/017
    7/S 7+/S    ++/S    82/S    10/B    11/B    11/B
SHR 035 020/029 018/024 009/026 011/029 010/027 013/028
    9/S 99/S    +8/S    51/B    01/B    22/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST
      SUNDAY FOR ZONES 28-34-39>42-56-63>68.
     WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT
      MST SUNDAY NIGHT FOR ZONES 29>31-35-38-57-58.
     WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
      EVENING FOR ZONES 32-33-36-37.
WY...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT
      MST SUNDAY NIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 22, 4:44 AM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
444 AM MST FRI JAN 22 2010

MTZ028>042-056>058-063>068-WYZ098-099-231200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
444 AM MST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE OVER AREAS EAST OF BILLINGS THIS
MORNING. THE FOG WILL CAUSE ROADWAYS TO BECOME ICY IN SPOTS AS
WELL AS LOWER VISIBILITIES TO AROUND A QUARTER OF A MILE AT
TIMES.

HAZARDOUS TRAVEL CONDITIONS CAN BE EXPECTED IN AREAS OF FOG.
MOTORIST ARE URGED TO SLOW DOWN AND USE CAUTION WHEN ENCOUNTERING
FOG.

ALSO...ACCUMULATING SNOW WILL DEVELOP THIS AFTERNOON AND CONTINUE
TONIGHT. THE HEAVIEST SNOW WILL BE OVER CENTRAL AND WESTERN
SECTIONS OF SOUTH CENTRAL MONTANA...ALONG WITH NORTHERN WYOMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA SATURDAY
THROUGH EARLY MONDAY. WIDESPREAD MODERATE TO HEAVY SNOW WILL
CAUSE SIGNIFICANT ACCUMULATIONS. WINDS WILL INCREASE IN STRENGTH
SATURDAY ACROSS THE REGION MAKING BLOWING AND DRIFTING SNOW A
SIGNIFICANT HAZARD. THE STRONGEST WINDS ARE EXPECTED OVER
SOUTHEAST MONTANA. HEAVY SNOW AND STRONG WINDS WILL COMBINE TO
PRODUCE NEAR WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DIFFICULT
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

PEOPLE ACROSS THE REGION ARE ENCOURAGED TO STAY INFORMED
REGARDING THIS DEVELOPING STORM SYSTEM. PEOPLE PLANNING TRAVEL OR
OUTDOOR ACTIVITIES SHOULD ESPECIALLY STAY INFORMED AS TRAVEL MAY
BECOME VERY HAZARDOUS IF NOT IMPOSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
January 22, 7:00 AM MST to January 24, 12:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek Snotel reported 17 inches of snow.

Winter Storm, Custer

When
January 22, 7:30 AM MST to January 25, 7:00 PM MST
Where
Custer forecast zone
Reported by
Department of Highways
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Highway 12 was closed east of Miles City due to snow and blowing snow.

Winter Storm, Powder River

When
January 22, 7:30 AM MST to January 25, 8:00 PM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Volborg reported 6 inches of snow while Broadus reported 12 inches of snow. Four to five foot drifts were reported. Highway 212 between Broadus and Alzada was closed at times.

Winter Storm, Carter

When
January 22, 7:30 AM MST to January 24, 2:30 PM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Highway 7 was closed due to snow and blowing snow.

Winter Storm, Fallon

When
January 22, 7:30 AM MST to January 24, 2:30 PM MST
Where
Fallon forecast zone
Reported by
Department of Highways
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Highway 7 and 12 was closed due to snow and blowing snow.

Winter Storm, Yellowstone

When
January 22, 9:30 AM MST to January 24, 4:00 AM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Billings received between 7 and 9 inches of snow.

Winter Storm, Northern Stillwater

When
January 22, 10:00 AM MST to January 24, 3:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Park City received 5 inches of snow and areas northwest of Columbus reported 9 inches of new snow.

Winter Storm, Southern Rosebud

When
January 22, 10:00 AM MST to January 24, 6:00 PM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Lame Deer received 8 inches of snow.

Winter Storm, Musselshell

When
January 22, 10:30 AM MST to January 24, 3:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Klien to Roundup received between 7 and 10 inches of snow.

Winter Storm, Judith Gap

When
January 22, 11:00 AM MST to January 24, 12:00 AM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Judith Gap and the surrounding area received 6 inches of snow.

Winter Storm, Northern Rosebud

When
January 22, 12:30 PM MST to January 24, 6:00 PM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Sumatra received 7 inches of snow while 6 inches was reported just east of Melstone.

Blizzard, Carter

When
January 24, 8:00 AM MST to January 25, 2:00 PM MST
Where
Carter forecast zone
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Highway 7 was closed due to snow and blowing snow.

Blizzard, Fallon

When
January 24, 9:42 AM MST to January 25, 3:00 PM MST
Where
Fallon forecast zone
Reported by
Department of Highways
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Highways 7 and 12 were closed due to snow and blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 212192, 212435, 212436, 212482, 212488, 212193, 212196, 212469, 212191, 212190, 212434, 212563, 212562.